The FP suspected a fungal infection that was worsened by topical triamcinolone. He performed a potassium hydroxide (KOH) preparation and it was positive for branching septate hyphae, confirming the diagnosis of tinea corporis (See video on how to perform a KOH preparation here).
Knowing something about fungal epidemiology, he realized that this was most likely Trichophyton rubrum. He looked at the patient’s feet as well, but she did not have evidence of tinea pedis or onychomycosis. This patient’s diagnosis could also be called tinea incognito because a topical steroid was applied to the area, potentially changing the appearance of the infection. Since the infection was also in the groin, the term tinea cruris would describe that part of the rash. The hyperpigmentation seen is one form of post-inflammatory hyperpigmentation and may or may not resolve after the tinea is eradicated.
The FP knew that a topical antifungal cream wouldn’t be able to cure this massive case of tinea corporis, so he prescribed oral terbinafine 250 mg/d for 3 weeks. He also advised the patient to discontinue the hydroxyzine and the triamcinolone. The patient returned for a follow-up visit 3 weeks later and was delighted by the results. She had been able to sleep well—without incessant itching—for the first time in a year.
One month later, she returned to the FP with regrowth of fungus in the involved area. It wasn’t as bad as when she first presented, but the KOH preparation was again positive. The FP reassessed the situation and realized that large tinea infections may require more than the recommended duration of therapy. As she had no risk factors for liver disease and previous liver function tests were normal, the FP gave the patient an additional 4 weeks of oral terbinafine 250 mg/d. A 2-month follow-up appointment was arranged, at which time there was no further evidence of an active fungal infection. The post-inflammatory hyperpigmentation was lighter, but not fully gone.
Photos and text for Photo Rounds Friday courtesy of Richard P. Usatine, MD. This case was adapted from: Usatine R, Jimenez A. Tinea corporis. In: Usatine R, Smith M, Mayeaux EJ, et al, eds. Color Atlas of Family Medicine. 2nd ed. New York, NY: McGraw-Hill;2013:788-794.
To learn more about the Color Atlas of Family Medicine, see: www.amazon.com/Color-Family-Medicine-Richard-Usatine/dp/0071769641/
You can now get the second edition of the Color Atlas of Family Medicine as an app by clicking on this link: usatinemedia.com